Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 50, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2005, 12:14 AM CDT for Grant County, Haskell County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2005, 12:14 AM CDT (05:14 UTC)
- Expired
- May 24, 2005, 1:06 AM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Grant County, KS, Haskell County, KS
The radar
The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 10:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2353 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 240516
SVRDDC
KSC067-081-240615-
/O.NEW.KDDC.SV.W.0050.050524T0514Z-050524T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1216 AM CDT TUE MAY 24 2005
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN GRANT COUNTY IN SOUTHWEST KANSAS.
HASKELL COUNTY IN SOUTHWEST KANSAS.
* UNTIL 115 AM CDT
* AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 10
MILES NORTHEAST OF HICKOK...MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF NORTHEASTERN GRANT COUNTY...
RURAL AREAS OF HASKELL COUNTY...
HICKOK...
SUBLETTE...
TICE...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
LAT...LON 3771 10129 3755 10130 3755 10109 3740 10104
3741 10068 3774 10064
$$
&
TSB2 follow-up statements
000
WWUS53 KDDC 240548
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1247 AM CDT TUE MAY 24 2005
KSC067-081-240615-
/O.CON.KDDC.SV.W.0050.000000T0000Z-050524T0615Z/
HASKELL KS-GRANT KS-
1247 AM CDT TUE MAY 24 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR HASKELL AND
NORTHEASTERN GRANT COUNTIES UNTIL 115 AM CDT(1215 AM MDT)...
AT 1247 AM CDT(1147 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
SUBLETTE...AND MOVING SOUTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF NORTHEASTERN GRANT COUNTY...
RURAL AREAS OF HASKELL COUNTY...
SUBLETTE...
TICE...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
AT 1215 AM THE PUBLIC REPORTED 75 TO 80 MPH WINDS ON THE WEST EDGE
OF SATANTA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING(400 AM MDT TUESDAY MORNING) FOR SOUTHWESTERN KANSAS.
LAT...LON 3771 10129 3755 10130 3755 10109 3740 10104
3741 10068 3774 10064
$$
RITTERLING000
WWUS53 KDDC 240606
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
106 AM CDT TUE MAY 24 2005
KSC067-081-240616-
/O.CAN.KDDC.SV.W.0050.000000T0000Z-050524T0615Z/
HASKELL KS-GRANT KS-
106 AM CDT TUE MAY 24 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT AND HASKELL
COUNTIES HAS BEEN CANCELLED...
AT 104 AM CDT(1204 AM MDT)...WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF
THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM
THE THUNDERSTORM THAT WAS LOCATED 7 MILES NORTHWEST OF FOWLER...
MOVING EAST AT 40 MPH..
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING(400 AM MDT TUESDAY MORNING) FOR SOUTHWESTERN KANSAS.
LAT...LON 3771 10129 3755 10130 3755 10109 3740 10104
3741 10068 3774 10064
$$
TSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:59 PM CDT, 9 hours 15 minutes earlier.
Area forecast discussion, May 23, 2:59 PM CDT, 9 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 259 PM CDT MON MAY 23 2005 .DISCUSSION... DAYS 1-2... 85H ANALYSIS STILL SHOWING PLENTY OF MOISTURE PRESENT NORTH OF OUR FRONTAL BOUNDARY WHICH THIS MORNING EXTENDED FROM THE TEXAS PANHANDLE E/NE ACROSS OKLA. LOW LVL WINDS STILL E/SE ADV THIS MOISTURE WESTWARD INTO CO. MSAS SFC THTE RIDGE EXTENDS ACROSS SW KS INTO SE CO. SOME CU ALREADY BEGINNING TO FORM IN THIS AXIS WHERE WEAK WND CONV IS PRESENT. CAPES CLIMBING AHEAD OF THIS BOUNDARY PROGGED CAPES ALREADY +2000 J/KG AS -11C 5H THERMAL TROF APPROACHES FROM THE WEST. ALTHOUGH 7H TEMPS AOA 13C STILL COULD SEE SOME CONVECTION GIVEN MID LVL INSTAB, MOISTURE AND WEAK FORCING HERE WITH THE NAM/WRF SUPPORTING THIS. THESE MODELS MOVE AN AREA OF CONVECTION INTO SW KS THIS EVENING AS STORMS WEAKEN. MAIN AREA OF INTEREST IS FURTHER NORTH WHERE THTE RIDGE/CAPES AND WEAKER CAP WILL BE PRESENT. NAM/WRF AND GFS ALL SHOWING MCS DEVELOPING HERE AND MOVING SE ALONG THE 7H BAROCLINIC ZONE. 10-12C 7H ISOTHERM WHICH OVER THE PAST FEW NIGHTS HAD VERIFIED WELL WITH MCS MOVEMENTS SO WILL BE USED FOR AN ESTIMATE ON TRACK. THESE STORMS EXPECTED TO CROSS INTO N/NE CWA AFTER MIDNIGHT THEN MOVING INTO CNTL KS TOWARD MORNING. AS A RESULT HAVE PLACED HIGHER POPS IN THE N/NE AND EXTREME SW WITH ONLY SLT CHC BETWEEN THE TWO. TUESDAY NIGHT IS LOOKING MORE INTERESTING WITH 7H BAROCLINIC FURTHER SOUTH (AS EXPECGTED) IN OUR CWA. LITTLE CHANGE IN MOISTURE OF INSTAB SO ONCE AGAIN EXPECT MUCH THESE SAME SYNARIO AS TONIGHT JUST FURTHER SOUTH. WILL THEREFORE KEEP LIKELY POPS GOING TUESDAY NIGHT OVER MOST, IF NOT ALL, THE CWA. BASED ON GRADIENT OF TEMPS AND THICKNESS LOOKS LIKE THIS WILL BE FOLLOWED BY A COLD FRONT ON WEDNESDAY SO AM RELUCTANT TO REMOVE POPS COMPLETELY YET ON WED. DAYS 3-7... THE LOW FREQUENCY VARIABLE DIAGNOSTICS FROM THE CDC MAP ROOM SHOW A CONTINUED GRADUAL DECLINE OF ANGULAR MOMENTUM IN THE WESTERLIES OVER THE NORTHERN HEMISPHERE WHILE OLR MEANS AND ANOMALIES SUPPORT A DRY PHASE MJO IN PROGRESS. THE GENERAL CIRCULATION ACROSS THE NORTHERN HEMISPHERE APPEARS TO BE A BASIC WAVE 4 TO 5 IN THE LOWER LATITUDES WITH A MEAN POSITIVE HEIGHT ANOMALY OVER LABRADOR WORKING ITS WAY WESTWARD WITH TIME. THE ANOMALOUSLY STRONG UPPER LEVEL WESTERLIES ACROSS THE EASTERN PACIFIC INTO THE CONUS HAVE NOW WEAKENED. ALL OF THIS POINTS TO A HIGHER AMPLITUDE PATTERN DEVELOPING IN THE VERY NEAR FUTURE THUS, LIKE NCEP, AM LEANING TOWARD THE ECMWF SOLUTION OVER THE WESTERN CONUS AND EASTERN PACIFIC RATHER THAN THE MUCH MORE PROGRESSIVE GFS 144 HOURS AND BEYOND. THIS HAS NO IMMEDIATE IMPLICATIONS FOR THE PLAINS HOWEVER AS THE REGION REMAINS IN A NORTHWEST FLOW PATTERN ALOFT THROUGH SUNDAY WITH A CHANCE FOR CONVECTION AGAINST THE HIGH TERRAIN EVERY AFTERNOON WORKING ITS WAY OUT INTO THE PLAINS AT NIGHT. THE MAIN QUESTION WILL BE WHERE THE CONVECTION DEVELOPS AND WHICH DIRECTION IT MOVES AND THAT WILL ONLY BE ANSWERABLE ABOUT 24 HOURS IN ADVANCE EACH DAY. CLIMATOLOGY FOR THE REGION IS 30% NOCTURNAL CONVECTION AT THIS TIME OF YEAR AND FOR THIS PATTERN. WOULD HAVE LIKED TO GO AT LEAST THAT MUCH BUT TO AVOID CONFLICT WITH OUR NEIGHBORS HAVE CHANGED VERY LITTLE BEYOND DAY 4. COOLED TEMPERATURES SLIGHTLY AGAIN TODAY FOR CLOUDS AND RAIN TUESDAY AND MODERATED OVER NIGHT LOWS TUESDAY NIGHT AND WEDNESDAY NIGHT. ALL IN ALL A FAIRLY GOOD CHANCE FOR SOME MUCH NEEDED PRECIPITATION FOR THE REGION FOR THE NEXT FEW DAYS INTO THE COMING WEEKEND. THE WHEAT FARMERS WILL BE HAPPY. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 87 59 76 / 20 10 60 50 GCK 66 87 59 77 / 20 0 60 50 EHA 64 86 58 79 / 40 0 40 40 LBL 66 88 60 81 / 30 0 50 50 HYS 66 83 60 74 / 70 40 60 50 P28 70 85 63 77 / 40 40 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && BURGERT/JOHNSON
Hazardous weather outlook, May 23, 10:05 AM CDT, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1005 AM CDT MON MAY 23 2005 KSZ030-031-043>046-061>066-074>081-084>090-241000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1005 AM CDT (905 AM MDT) MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT LOW LEVEL MOISTURE WILL BE INCREASING ACROSS THE AREA ON EASTERLY WINDS. THIS WILL COMBINE WITH AFTERNOON HEATING TO BRING INCREASINGLY UNSTABLE CONDITIONS TO THE AREA. A BETTER CHANCE FOR THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON INTO TONIGHT AS THUNDERSTORMS DEVELOP OVER EASTERN COLORADO AND MOVE INTO SOUTHWEST KANSAS. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOIST, UNSTABLE CONDITIONS WILL CONTINUE ACROSS THE AREA TUESDAY. AN UPPER LEVEL DISTURBANCE MOVING OUT INTO THE CENTRAL HIGH PLAINS LATE TUESDAY AFTERNOON WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO SOUTHWEST KANSAS TUESDAY NIGHT. THE MAIN THREAT WILL AGAIN BE LARGE HAIL AND DAMAGING WINDS. LATER IN THE EVENING, THE THUNDERSTORMS MAY FORM INTO A COMPLEX WITH HEAVY RAIN BECOMING A GREATER THREAT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. 18
In the hours before
Special weather statement, May 23, 6:17 PM CDT, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT MON MAY 23 2005
KSZ030-043>045-061>063-074>076-084>086-240400-
FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-LANE-MORTON-NESS-SCOTT-SEWARD-
STANTON-STEVENS-TREGO-
617 PM CDT (517 PM MDT) MON MAY 23 2005
...SEVERE THUNDERSTORM WATCH #317 IN EFFECT FOR WESTERN KANSAS...
THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
SEVERE THUNDERSTORM WATCH NUMBER 317 FOR PORTIONS OF
WESTERN KANSAS
EFFECTIVE THIS MONDAY EVENING UNTIL 1100 PM CDT (1000 PM MDT.)
HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.
THE FOLLOWING SOUTHWEST KANSAS COUNTIES ARE INCLUDED IN THE WATCH:
FINNEY...GRANT...HAMILTON...HASKELL...KEARNY...LANE...MORTON
...NESS...SCOTT...SEWARD...STANTON...STEVENS...AND TREGO.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.
TSBSpecial weather statement, May 23, 11:08 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1108 PM CDT MON MAY 23 2005
KSZ030-031-043>046-061>066-074>081-084>090-241000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1108 PM CDT (1008 PM MDT) MON MAY 23 2005
...SEVERE THUNDERSTORM WATCH #318 IN EFFECT FOR WESTERN KANSAS...
THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
SEVERE THUNDERSTORM WATCH NUMBER 318 FOR PORTIONS OF
WESTERN AND CENTRAL KANSAS
EFFECTIVE THIS MONDAY EVENING UNTIL 1100 PM CDT (1000 PM MDT.)
HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.
THE FOLLOWING SOUTHWEST AND SOUTH CENTRAL KANSAS COUNTIES ARE
INCLUDED IN THE WATCH:
BARBER...CLARK...COMANCHE...EDWARDS...ELLIS...FINNEY...FORD...
GRANT...GRAY...HAMILTON...HASKELL...HODGEMAN...KEARNY...KIOWA
...LANE...MEADE...MORTON...NESS...PAWNEE...PRATT...RUSH...SCOTT
...SEWARD...STAFFORD...STANTON...STEVENS...AND TREGO.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.
RITTERLINGLocal storm report, May 24, 12:14 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1214 AM CDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 PM TSTM WND GST 7 N SCOTT CITY 38.58N 100.91W
05/23/2005 65 MPH SCOTT KS LAW ENFORCEMENT
1133 PM TSTM WND GST SCOTT CITY 38.48N 100.91W
05/23/2005 61 MPH SCOTT KS BROADCAST MEDIA
FROM KSN WEATHERLAB AT SCOTT CITY MIDDLE SCHOOL.
1145 PM TSTM WND GST 2 N GARDEN CITY 38.01N 100.86W
05/23/2005 66 MPH FINNEY KS TRAINED SPOTTER
1146 PM TSTM WND GST 2 N GARDEN CITY 38.01N 100.86W
05/23/2005 65 MPH FINNEY KS PUBLIC
1149 PM TSTM WND GST 2 N GARDEN CITY 38.01N 100.86W
05/23/2005 69 MPH FINNEY KS TRAINED SPOTTER
POWER LINES DOWN IN GARDEN CITY
1150 PM TSTM WND GST GARDEN CITY 37.98N 100.86W
05/23/2005 62 MPH FINNEY KS BROADCAST MEDIA
FROM KSN WEATHERLAB
&&
26The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 10:51 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 54 min |
| May 23, 11:47 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 43 min |
| May 24, 12:33 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 57 min |
| May 24, 12:38 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 26 min |
| May 24, 12:58 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 64 min |
| May 24, 1:14 AM CDT | Severe Thunderstorm Warning | DDC | Comanche, Edwards, Kiowa | 61 min |
| May 24, 1:51 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 54 min |
| May 24, 2:22 AM CDT | Severe Thunderstorm Warning | DDC | Stafford | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.